Colorado, 2024Damaging Wind in Colorado, July 12, 2024
July 12, 2024 · NWS PUB · 1 event in 1 county or zone
Thunderstorm developed under ridge of high pressure and caused strong winds when it weakened and collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm developed under ridge of high pressure and caused strong winds when it weakened and collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 1:41 PM MST, 1 hour 28 minutes earlier. Its key messages:
- Hot Temperatures through Monday with Heat Advisories in place across portions of southern Colorado.
- Isolated to scattered showers and thunderstorms possible each afternoon over and near the higher terrain.
- Increasing available moisture next week leading to better coverage of afternoon storms and cooling temperatures.
Area forecast discussion, Jul 12, 1:41 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
241 PM MDT Fri Jul 12 2024
.KEY MESSAGES...
- Hot Temperatures through Monday with Heat Advisories in place
across portions of southern Colorado.
- Isolated to scattered showers and thunderstorms possible each
afternoon over and near the higher terrain.
- Increasing available moisture next week leading to better
coverage of afternoon storms and cooling temperatures.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 240 PM MDT Fri Jul 12 2024
Currently...satellite imagery shows an strong upper high spinning
over the Great Basin, with weak energy dropping south across
Colorado this afternoon. This has sparked isolated to scattered
shower and thunderstorm activity across the higher terrain, with the
main focus on the San Juan and southern Sangre de Cristo Mountains.
Temperatures are quite hot with 90s to lower 100s across the Plains.
Rest of Today and Tonight...not much change expected in the upper
pattern with the upper high remaining in place across the Great
Basin. A weak embedded upper wave will continue to impact southern
Colorado through this evening before clearing to the south by
midnight. This weak upper energy will likely keep isolated to
scattered shower activity going across the higher terrain through
around 9 PM. The main concerns over the mountains will be lightning
and gusty outflow winds to near 45 mph. Model guidance is also
trying to develop isolated shower and thunderstorm activity this
evening across Kiowa and Prowers Counties. If a storm can get going
in this area, gusty outflow winds near 60 mph may be possible along
with lightning. Expect all shower and thunderstorm activity to
dissipate by midnight, with clearing conditions through Saturday
morning.
Saturday...very little change in the forecast with the upper high
sitting across the Great Basin. Temperatures are forecast to remain
hot, with upper 90s to lower 100s across much of the Plains, with
Heat Advisories in place. Take precaution to limit outdoor
activities, and drink plenty of fluids to remain hydrated! Know the
symptoms of heat related illnesses, and check on those vulnerable to
high heat.
Another embedded wave is forecast to drop south across Colorado in
northerly flow. Expect another round of isolated to scattered
showers and thunderstorms across the higher terrain by late morning
to early afternoon. The latest guidance is a bit further west with
energy, and a couple of showers or thunderstorms may be possible
across the Pikes Peak Region and into the I-25 corridor. At this
time, coverage looks rather sparse. The main risks with any
thunderstorms that develop will be gusty outflow winds to 45 mph and
lightning.
Spotty, near critical fire weather conditions will be possible over
portions of the Plains as well. Humidity values will be well below
15 percent given the hot temperatures and low dewpoints. However,
winds will be marginal. No fire weather highlights are expected at
this time. Mozley
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 240 PM MDT Fri Jul 12 2024
The upper high is still progged to move overhead this weekend,
leading to the continued increase of high temperatures. High
temperatures across the eastern plains will range from the high-90s
to nearly 110 out near the CO-KS border, with high-80s to 90s over
the valleys. Scattered showers and high-based thunderstorms will be
possible Sunday afternoon, but with the synoptic subsidence from the
building high it seems like model POPs are still coming in a bit
overdone.
Monday is still expected to be something of a transition day, with
the upper high expected to slide slightly to the south and west
through the middle of next week. Monday's highs will still be hot,
with parts of the plains hitting over 100 degrees again, while the
valleys remain mostly in the 80s. Incoming monsoonal moisture will
increase beneath the high, resulting in a general increase of
shower/thunderstorm coverage during the afternoon hours next week.
A cold front will come down sometime on Tuesday as an upper low
passes far to our northeast, bringing high temperatures down into
the 80s across the area by Wednesday. Behind this front comes some
upslope flow across the eastern plains, and with it an increasingly
consistent signal for some heavy rain around midweek. Will keep an
eye on ensembles as data continues to come in, and while some models
are likely overdoing it a bit the potential cannot be ignored.
Here are the record high temperatures for Sunday and Monday, along
with our forecasted highs:
Sunday, July 14th:
Alamosa: Record of 93 (2003), forecasted high of 89
Colorado Springs: Record of 96 (2005) forecasted high of 98
Pueblo: Record of 107 (2003)forecasted high of 105
Monday, July 15th:
Alamosa: Record of 91 (2003) forecasted high of 88
Colorado Springs: Record of 97 (1925) forecasted high of 94
Pueblo: Record of 103 (2022) forecasted high of 102
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 240 PM MDT Fri Jul 12 2024
KALS...low chances for a shower or thunderstorm will
continue into this evening, however, confidence in occurrence
continues to be low. VFR conditions expected through Saturday
afternoon.
KCOS and KPUB...VFR conditions through the next 24 hours. An
isolated shower or thunderstorm may be possible, especially near
KCOS, Saturday afternoon. Mozley
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for COZ083>086.
Heat Advisory from 10 AM to 8 PM MDT Saturday for COZ083>086-
089-093-095>098.
Heat Advisory from 10 AM to 8 PM MDT Sunday for COZ083>086-089-
093-095>098.
&&
SHORT TERM...MOZLEY
LONG TERM...GARBEROGLIO
AVIATION...MOZLEY
Hazardous weather outlook, Jul 12, 10:20 AM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Fri Jul 12 2024
COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Fri Jul 12 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered showers and thunderstorms will be possible
this afternoon and evening, with the best coverage expected over
the San Juan and southern Sangre de Cristo Mountain Ranges.
Storms will be high based with the main threats being gusty winds
to 45 mph and lightning across the higher terrain. An isolated
storm may be possible across the far southeast Plains which could
produce winds to near 60 mph and small hail.
Temperatures will warm to near record levels across portions of
the southeast Plains today, with Heat Advisories in effect through
8 PM across eastern Fremont, El Paso and Pueblo counties. Peoples
needing to spend time outdoors should drink plenty of fluids to
stay hydrated.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Temperatures will remain well above seasonal levels through the
weekend, with daytime readings in the upper 90s to 108 degrees
expected Saturday and Sunday across the eastern Plains. Cooler
weather is expected to move back into the region by Tuesday.
Mainly isolated showers and thunderstorms will be possible over
the mountains both Saturday and Sunday. The storms will become
much more numerous from late Monday into the middle of next week.
Showers and thunderstorms are expected to return to the plains
Tuesday through Thursday, with some of the storms capable of
producing heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
88/23
Thunderstorm Wind, Pueblo
- When
- July 12, 3:09 PM MST
- Where
- Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.280, -104.500
Awos station KPUB Pueblo airport. Strong outflow winds from collapsing rain showers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Washington, July 12 to 18, 20243 deaths · 1 event
- Excessive Heat and Damaging Winds in Utah, July 12 to 14, 20241 death · 2 injured · $50,000 · 83 kt wind · 22 events
- Rip Current in South Carolina, July 12, 20241 death · 1 event
- Flash Flooding and Hail in California, July 12 to 14, 2024$5.0 million · 1 in hail · 5 events
- Flash Flooding and Flood in Illinois, July 12 to 13, 2024$70,000 · 56 kt wind · 6 events
- Tornado and Hail in North Dakota, July 12 to 13, 2024$5,000 · 2.75 in hail · 26 events
- Flash Flooding in Virginia, July 12, 202416 events
- Flash Flooding and Flood in North Carolina, July 12, 2024$15,000 · 6 events
- Tornadoes and Flash Flood in Montana, July 12, 2024EF0 · 14 events
- Flash Flooding and Heavy Rain in Missouri, July 12, 20247 events
- Flash Flood and Hail in Kansas, July 12 to 13, 202450 kt wind · 5 events
- Damaging Wind and Heavy Rain in Kansas, July 12, 2024$3,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204836.